Alert archive / Colorado / Wind Advisories in 2018
Wind Advisory 1, NWS Grand Junction, CO
NWS Grand Junction, CO issued this wind advisory at Feb 17, 2018, 2:13 PM MST for 5 counties in Colorado; Grand County, San Juan County, Utah. It took effect at Feb 18, 2018, 11:00 AM MST. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Feb 17, 2018, 2:13 PM MST (21:13 UTC)
- In effect from
- Feb 18, 2018, 11:00 AM MST
- Expired
- Feb 18, 2018, 5:00 PM MST
- In force
- 6 hr
- Issued by
- NWS Grand Junction, CO
Counties Garfield County, CO, Mesa County, CO, Moffat County, CO, Rio Blanco County, CO, Routt County, CO, Grand County, UT, San Juan County, UT
The radar
The Grand Junction radar (KGJX), 50 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.2 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1598 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 342 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
986 WWUS75 KGJT 172113 NPWGJT URGENT - WEATHER MESSAGE National Weather Service GRAND JUNCTION CO 213 PM MST Sat Feb 17 2018 COZ001>003-180515- /O.NEW.KGJT.WI.Y.0001.180218T1800Z-180219T0000Z/ Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus- 213 PM MST Sat Feb 17 2018 ...WIND ADVISORY IN EFFECT FROM 11 AM TO 5 PM MST SUNDAY... The National Weather Service in Grand Junction has issued a Wind Advisory, which is in effect from 11 AM to 5 PM MST Sunday. * LOCATIONS INCLUDE...Rangely, Dinosaur, Craig, Hayden, Meeker, and Rio Blanco. * WINDS...Southwest 25 to 35 mph with gusts up to 50 mph. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down. Travel may be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that a significant wind event is expected or occurring. Winds this strong can make driving difficult. Use extra caution. && $$
4 follow-up statements
483 WWUS75 KGJT 181102 NPWGJT URGENT - WEATHER MESSAGE National Weather Service GRAND JUNCTION CO 402 AM MST Sun Feb 18 2018 UTZ027-029-181915- /O.EXA.KGJT.WI.Y.0001.180218T1800Z-180219T0000Z/ Arches/Grand Flat-Canyonlands/Natural Bridges- 402 AM MST Sun Feb 18 2018 ...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 5 PM MST THIS AFTERNOON... The National Weather Service in Grand Junction has issued a Wind Advisory, which is in effect from 11 AM this morning to 5 PM MST this afternoon. * LOCATIONS INCLUDE...Moab, Castle Valley, Canyonlands National Park, Dead Horse Point State Park, and Fry Canyon. * WINDS...Southwest 25 to 35 mph with gusts up to 45 mph. * TIMING...Winds increase to advisory level by mid-day over much of the region and continue through sunset. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down. Travel may be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that a significant wind event is expected or occurring. Winds this strong can make driving difficult. Use extra caution. && $$ COZ001>003-181915- /O.CON.KGJT.WI.Y.0001.180218T1800Z-180219T0000Z/ Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus- 402 AM MST Sun Feb 18 2018 ...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 5 PM MST THIS AFTERNOON... * LOCATIONS INCLUDE...Rangely, Dinosaur, Craig, Hayden, Meeker, and Rio Blanco. * WINDS...Southwest 25 to 35 mph with gusts up to 50 mph. Winds could gust over 60 mph over Douglas Pass at times. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down. Travel may be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that a significant wind event is expected or occurring. Winds this strong can make driving difficult. Use extra caution. && $$
186 WWUS75 KGJT 181903 NPWGJT URGENT - WEATHER MESSAGE National Weather Service Grand Junction CO 1203 PM MST Sun Feb 18 2018 COZ001>003-190000- /O.CON.KGJT.WI.Y.0001.000000T0000Z-180219T0000Z/ Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus- 1203 PM MST Sun Feb 18 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * LOCATIONS INCLUDE...Rangely, Dinosaur, Craig, Hayden, Meeker, and Rio Blanco. * WINDS...Southwest 25 to 35 mph with gusts up to 50 mph. Winds could gust over 60 mph over Douglas Pass at times. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down. Travel may be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that a significant wind event is expected or occurring. Winds this strong can make driving difficult. Use extra caution. && $$ UTZ027-029-190000- /O.CON.KGJT.WI.Y.0001.000000T0000Z-180219T0000Z/ Arches/Grand Flat-Canyonlands/Natural Bridges- 1203 PM MST Sun Feb 18 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * LOCATIONS INCLUDE...Moab, Castle Valley, Canyonlands National Park, Dead Horse Point State Park, and Fry Canyon. * WINDS...Southwest 25 to 35 mph with gusts up to 45 mph. * TIMING...Winds increase to advisory level this afternoon over much of the region and continue through sunset. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down. Travel may be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that a significant wind event is expected or occurring. Winds this strong can make driving difficult. Use extra caution. && $$
800 WWUS75 KGJT 182025 NPWGJT URGENT - WEATHER MESSAGE National Weather Service Grand Junction CO 125 PM MST Sun Feb 18 2018 COZ020-021-UTZ022-028-190430- /O.NEW.KGJT.WI.Y.0002.180219T1800Z-180220T0000Z/ Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Southeast Utah- La Sal and Abajo Mountains- 125 PM MST Sun Feb 18 2018 ...WIND ADVISORY IN EFFECT FROM 11 AM TO 5 PM MST MONDAY... The National Weather Service in Grand Junction has issued a Wind Advisory, which is in effect from 11 AM to 5 PM MST Monday. * LOCATIONS INCLUDE...Gateway, Nucla, Cortez, Dove Creek, Mancos, Blanding, and Monticello. * WINDS...Southwest 25 to 35 mph with gusts up to 50 mph. Areas in the La Sal and Abajo mountains will gust over 50 mph. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down. Travel may be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that a significant wind event is expected or occurring. Winds this strong can make driving difficult. Use extra caution. People, especially those with respiratory illnesses, heart disease, the elderly, and children are recommended to stay indoors and avoid prolonged outdoor exercise or heavy exertion due to wind-blown dust. && $$ COZ001>003-190000- /O.CON.KGJT.WI.Y.0001.000000T0000Z-180219T0000Z/ Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus- 125 PM MST Sun Feb 18 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * LOCATIONS INCLUDE...Rangely, Dinosaur, Craig, Hayden, Meeker, and Rio Blanco. * WINDS...Southwest 25 to 35 mph with gusts up to 50 mph. Winds could gust over 60 mph over Douglas Pass at times. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down. Travel may be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that a significant wind event is expected or occurring. Winds this strong can make driving difficult. Use extra caution. && $$ UTZ027-029-190000- /O.CON.KGJT.WI.Y.0001.000000T0000Z-180219T0000Z/ Arches/Grand Flat-Canyonlands/Natural Bridges- 125 PM MST Sun Feb 18 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * LOCATIONS INCLUDE...Moab, Castle Valley, Canyonlands National Park, Dead Horse Point State Park, and Fry Canyon. * WINDS...Southwest 20 to 30 mph with gusts up to 45 mph. * TIMING...Winds increase to advisory level this afternoon over much of the region and continue through sunset. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down. Travel may be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that a significant wind event is expected or occurring. Winds this strong can make driving difficult. Use extra caution. && $$
093 WWUS75 KGJT 182356 NPWGJT URGENT - WEATHER MESSAGE National Weather Service Grand Junction CO 456 PM MST Sun Feb 18 2018 COZ001>003-190100- /O.EXP.KGJT.WI.Y.0001.000000T0000Z-180219T0000Z/ Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus- 456 PM MST Sun Feb 18 2018 ...WIND ADVISORY WILL EXPIRE AT 5 PM MST THIS AFTERNOON... Winds decreased in most locations, though occasional gusts in excess of 35 mph are possible this evening. $$ UTZ027-029-190100- /O.EXP.KGJT.WI.Y.0001.000000T0000Z-180219T0000Z/ Arches/Grand Flat-Canyonlands/Natural Bridges- 456 PM MST Sun Feb 18 2018 ...WIND ADVISORY WILL EXPIRE AT 5 PM MST THIS AFTERNOON... Winds decreased in most locations, though occasional gusts in excess of 35 mph are possible this evening. $$ COZ020-021-UTZ022-028-190800- /O.CON.KGJT.WI.Y.0002.180219T1800Z-180220T0000Z/ Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Southeast Utah- La Sal and Abajo Mountains- 456 PM MST Sun Feb 18 2018 ...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 5 PM MST MONDAY... * LOCATIONS INCLUDE...Gateway, Nucla, Cortez, Dove Creek, Mancos, Blanding, and Monticello. * WINDS...Southwest 25 to 35 mph with gusts up to 50 mph. Areas in the La Sal and Abajo mountains will gust over 50 mph. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down. Travel may be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that a significant wind event is expected or occurring. Winds this strong can make driving difficult. Use extra caution. People, especially those with respiratory illnesses, heart disease, the elderly, and children are recommended to stay indoors and avoid prolonged outdoor exercise or heavy exertion due to wind-blown dust. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this wind advisory went out at Feb 17, 11:55 AM MST, 2 hours 18 minutes earlier.
Area forecast discussion, Feb 17, 11:55 AM MST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
1155 AM MST Sat Feb 17 2018
.SHORT TERM...(Today through Sunday)
Issued at 438 AM MST Sat Feb 17 2018
00Z H500 hand analysis map shows a strong ridge over the Aleutians
wit most of NOAM under the influence of the large gyre of low
pressure centered over Hudson Bay. A ridge over the high latitudes
of the E.Pac can only mean one thing...cold and unsettled weather
settling into the West. However this will not be during the short
term as the next system is still organizing North of the Canadian
border. Warm conditions will settle in ahead of this system with
conditions becoming breezy to windy Sunday as our flow turns turns
southwesterly. This will create somewhat of a challenge to the
temperature forecast as we melt the snowpack up in the Yampa
valley which has been holding temperatures down. For now have
settled on the colder side of guidance up there. There is a
moderate tap to Pacific moisture feeding into the jet stream but
much of this will be hitting upstream mountains before finally
shifting southward late on Sunday. There will likely be some
isolated showers developing later in the day across the high
peaks but the best action will be saved for Sunday night into
early next week.
.LONG TERM...(Sunday night through Friday)
Issued at 438 AM MST Sat Feb 17 2018
A deep and broad upper level Pacific trough will continue to
elongate as it begins to progress across the western CONUS Sunday
night. Southwesterly flow will increase over eastern Utah and
western Colorado throughout the night as the trough dives into
the Great Basin and the 120-knot jetstreak rounds the base of the
low. This will allow for showers to increase across the forecast
area with the peak coverage occurring Monday afternoon and early
evening as a cold front pushes through the region. Scattered to
numerous showers will persist overnight before coverage begins to
be confined to the higher terrain on Tuesday.
Snow levels will be high at the onset of the event Sunday night in
response to the mild southwesterly flow ahead of the storm.
However, as cold air filters into the region with the progression
of the cold front, snow levels will drop down to valley floors by
late Monday afternoon. Current projected storm total snowfall
and the strong winds aloft could make this a rather significant
storm and have decided to push out Watches early this morning. The
lower elevations of southeast Utah and southwest Colorado could
see anywhere from a few tenths to maybe an inch or two. Naturally,
forecast snowfall will continue to be tweaked over the next few
shifts to adjust for the latest model trends. Stay tuned.
Model discrepancy increases on Tuesday with the progression of the
trough as the Euro still lags behind the GFS by a good 6 to 12
hours. And now there's even greater discrepancy in the potential
for a closed So-Cal low to develop mid to late next week. Given
the lack of consistency with the models, forecast confidence
decreases from midweek onwards. However, we can expect
temperatures to cool down close to seasonal norms behind the cold
front on Tuesday before gradually moderating as clouds and showers
decrease.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1155 AM MST Sat Feb 17 2018
Expect VFR conditions and CIGS above ILS breakpoints through the
next 24 hours. Winds will be light and terrain driven this
afternoon and overnight.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Storm Watch from Sunday afternoon through Tuesday morning
for COZ004-009-010-012-013-018-019.
UT...Winter Storm Watch from Sunday afternoon through Tuesday morning
for UTZ023.
&&
SHORT TERM...15
LONG TERM...MMS
AVIATION...NLHazardous weather outlook, Feb 17, 4:56 AM MST, 9 hours 17 minutes before
Hazardous Weather Outlook National Weather Service GRAND JUNCTION CO 456 AM MST Sat Feb 17 2018 COZ001>014-017>023-UTZ022>025-027>029-181200- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 456 AM MST Sat Feb 17 2018 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight A few snow showers will persist over the divide area of the northern mountains this morning with only very light accumulations expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday A winter storm is organizing upstream near the Pacific Northwest and will arrive to portions of the eastern Utah and western Colorado high country as early as Sunday afternoon. Winds over 40 mph and periods of moderate to heavy snow in the high country Sunday night through early Tuesday is likely to bring difficult travel conditions. Winter storm watches are in effect for many mountain areas during this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today or tonight, however spotters are encouraged to report snowfall amounts to the National Weather Service in Grand Junction.
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 17, 4:07 AM MST | Winter Storm Watch | GJT | Archuleta, Delta, Dolores, Eagle, Garfield, Gunnison and 12 more | 24 hr |
| Feb 17, 2:12 PM MST | Winter Storm Warning | GJT | Archuleta, Delta, Dolores, Eagle, Garfield, Gunnison and 11 more | 66 hr |
| Feb 17, 2:12 PM MST | Winter Weather Advisory | GJT | Delta, Eagle, Garfield, Gunnison, Mesa, Moffat and 6 more | 66 hr |
Nearby
Wind Advisories in Colorado, 2018Wind Advisories in Utah, 2018Every wind advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.